Jump to content

New member


[am...]

Recommended Posts

Hello,

I'm very relieved to find this site and hopeful that I can find my way out of what has been a nightmare. I just finished reading, Worse Than Heroin, and it is the reason I have joined this forum.  Until reading this book, (outside of watching YouTube Videos and reading other posts), I have felt very alone. It has been hard for anyone, especially the medical community, to understand. When I read Worse Than Heroin, I just broke down and sobbed - finally, someone who understands and was able to articulate what I was feeling but couldn't explain - and that I really didn't have a brain tumor. My gosh, my symptoms almost mirrored his.

 

Here is my story. A few years ago, I got very ill due to a thyroid problem.  It takes several months for your thyroid to regulate with medicine, so I was very sick for four months. I retched all day, every day.  Couldn't keep a thing down. Lost 35 pounds and was emotionally drained, as was my family. I was not on any type of benzo at that time. However, after many tests, it was discovered my thyroid level didn't even register, so my body had just started to shut down. In the course of this 4 months, I was so emotionally wasted, my physican put me on antidepressants, sleeping pills and Alprazalam.  Over the next weeks I began to experience horrible things in my head, feelings of falling, dizziness, inability to focus, the list goes on. I felt it had to be from the medications so I began to go off of them, but had very little warning about how terrible it would be.  But, I did it and I was doing okay. Then I was put on more medications and had gone back on a benzo because the side effects of what they put me on was pretty bad and I didn't know what was happening. When I figured out that it was the medication, I decided to go off the benzo, which this time was Lorazapam. I did it over a 3 week period and I had been on 1 mg a day. I did it over 3 weeks- the whole length of time I was on it was only 4 months.  After the first couple days I felt some strangeness in my head and I thought alcohol whould help because the I heard it responds to the same gaba recceptors. From there, over the next 12 weeks I entered into a hell I could not climb out of.  It felt like a train wreck in my head.  Felt like I was convusling inside my head - so dizzy, hyperacusis so severe I thought I was losing my mind, tremors, so many things!  I went to the ER 2 times, my own physician several times and a counselor.  It became apparent that nobody could help me.  I kept saying could it be that I'm in some sort of withdrwal from the benzo and it had been so many weeks, not one of them (with the exception of my doctor, who has always listened to me) thought it could possibly have anything to do with it.  I felt hopeless and didn't want to leave my house. Didn't want to talk because it hurt so bad to even talk. The sound of my own voice seemed to send electrical volts through my head. To combat it, I kept drinking, up to two bottles a wine a day - because it would give me a brief repreive and I could sleep.  Finally, , my husband, after I had been up for 30 hours and retching most of them, said, if you really feel like you can't live like this anymore, what would be the harm in taking your Lorazapam. And he was right, I had nothing to lose, so I took it. Within 30 minutes I felt 80% better - that was it. I started to research benzo withdrwal and that brings me here today.

 

Now I'm working with my doctor. She put me back on it and gave me a prescription for 3 mg a day. I knew I could't take that much, but started with 2 mg and have slowly tapered over 4 months tapered to .75 mg.  It has been very difficult. I have the support of my family and my doctor, but unless someone has been through it, there is not understanding. 

 

I also learned the reason it got worse instead of letting up is the alcohol, but I had told several medical staff I was doing this and I was told that after this many weeks,, it would't affect me.  So I learned a big lesson there and don't drink while I'm withdrawing now.  I also want to mention that this last time on Lorzapam, I was only on it for four months and it was a year after taking it the first time.  Right now, I'm taking .5 in the monring and .25 about 4 pm. About 7 pm, I can really feel my brain wanting me to take more, but I haven't given in so far. I'm scared to death of comletely stopping because of what happened when I stopped all together before. Even though I know that I withdrew to fast and I was drinking alcohol, I'm terrified!

I asked my doctor about Ashton method and she really doesn't want to put me on annother drug, let alone a benzo that has to be withdrawn from.  I have gasteoparesis caused from the thyroid problem so everything stays in my system, including drugs, much longer than the average person.  So I'm on direct taper. So far, much of what I have read is that direct taper doesn't work. So that terrifies me more.  Is this true? 

 

I desperately need support. Fear has been a constant companion. Although, as I have become more knowledgable, it hasn't paralyzed me like it did before.  I just want my life back. I am a grandma in my 50's and so desperately want to enjoy my family and friends again without this montster determinig each day.  Please help.

 

Link to comment
Share on other sites

Hi amb56

 

I'm sorry you discovered the hard way about benzo withdrawal symptoms, unfortunately many people do as you did. I've heard of people being able to straight taper from Ativan, though it's usually easier to taper from a longer acting benzo like valium or klonopin. We can help you with a taper schedule if you'd like.

 

You'll find lots of support here, you're not alone. Welcome to BenzoBuddies :)

 

Star

 

Link to comment
Share on other sites

Hi Amb56:

 

Very sorry to hear about your beginning issues with thyroid cascading into worse things.  I can relate to you for sure.  My thyroid meds were messed up bigtime and I went hyperthyroid.  I had several months of weight loss, insomnia, anxiety, and fatigue.  All symptoms that mimic benzo withdrawal and I wasn't taking any benzo or Z drug.  My problems started with Lunesta and no one telling me to taper off that.  I C/T 4 times and the last time, a psychiatrist diagnosed me with anxiety disorder and wanted me to take 1 mg. ativan nitely. 

 

Well, needless to say, that started an even bigger problem for me.  I had ER trips too, lots of diagnostic tests.  All stuff attributed to interdosing withdrawal symptoms.  I would only take the ativan 3/x per week.  So I tanked in between the doses. 

 

I'm glad to hear you reinstated and have a good doc to help you taper off.  I know all about the fear -- I thought I had really "cooked my goose" with the benzos and ambien.  But you have done amazingly well with your direct taper off ativan. :yippee::thumbsup:  I crossed over to valium after stabilizing on .5 mg ativan.  And am 10 weeks post benzo.  Legos and JanBG crossed to valium from .75 mg. ativan too.  It might be something to bring up with your doc and the Ashton method if you find it difficult to taper off the ativan. 

 

I'm here to help you with friendship and encouragement!  You have come so far.  Let's keep getting our darn thyroids tested every 8 weeks or so.  I have my TSH, free t3, and free t4 tests done and stay on top of that.  You will need an optimal thyroid to help you taper off the benzo. 

 

God bless, :smitten:

Rocko

Link to comment
Share on other sites

Thanks to all you who have so quickly responded. I am just so grateful to find help. I've just been so alone and I just know you all understand and that in itself is strengthening. Rather than going to see my doctor, I write her long letters - I tell her everything so she understands the agony. You can't usually say that much in an appointment so she really appreciates that. I have been cutting .25 every two months. I attempted my third taper of another .25, but couldn't do it - it was too difficult. I'm afraid. I decided to wait until August. I'm going on vacation and don't want to be experiencing dehabilitating symptoms, but am worried the drug won't let me go. I have noticed that I have a few good days, then Wham! I get some real bad days. From what I read this is normal?  Any advice would be appreciated. Should I cut back less than .25?  I have also thought I should space my .75 mg to 3 times a day rather than .5 in the morning and .25 at night? Then I could begin cutting the .25 a little easier, but I don't know. Advice anyone?
Link to comment
Share on other sites

Hi, amb56, and welcome to BenzoBuddies.

 

Just so you know, I tapered directly off 3mg of Lorazepam which I had taken for nearly 20 years so it definitely can be done.  I do think that dropping .25mg is too much for you right now.  Do you have the .5mg tablets?  If so, you can cut them in 1/4s and drop a .125mg piece every week or two.  That's how I got off the last 1.25mg.  There were plenty of withdrawal symptoms but I knew I had to stick with it to finally be rid of the symptoms.  Take it as slow as you need to but do keep moving forward as best you can.  Are your thyroid problems now under control?

Link to comment
Share on other sites

×
×
  • Create New...